Hearing loss: A side effect of medication?

content provided by mayoclinic.com

Hearing loss: A side effect of medication?

Question

Is it true that hearing loss can be caused by certain medications?

No name
No state given

Answer

Yes. Some medications can cause hearing loss or aggravate existing hearing problems. Any drugs with the potential to cause toxic reactions to structures of the inner ear are referred to as ototoxic. The effects of such drugs on your hearing depend on the dose and length of time you take them.

Hearing loss caused by some ototoxic drugs may go away when you stop taking the medication. Drugs that are known to cause permanent hearing loss are usually given only when no other alternative exists for treating a life-threatening disease.

About 200 drugs are considered potentially ototoxic. If you and your doctor decide that it's in your best interest to take an ototoxic drug, an audiologist may test your hearing before, while and after you take the medication. Your physician will closely monitor test results to help decide how long you can continue the drug or when to change the dosage.

If you have existing hearing loss, be sure to let your doctor know. This can help you avoid unnecessary exposure to ototoxic drugs.

Examples of ototoxic medications
Class of drugs Specific examples Effects on hearing
Salicylates
  • Aspirin
  • Salsalate
Hearing loss may occur at high doses but usually is reversible.
Quinoline-related drugs
  • Chloroquine (Aralen)
  • Nonsteroidal anti-inflammatory drugs, such as ibuprofen, naproxen, others
Hearing loss may occur at high doses or with prolonged therapy but usually is reversible when the drug is discontinued.
Loop diuretics (a specific type of water pill)
  • Bumetanide (Bumex)
  • Furosemide (Lasix)
  • Ethacrynic acid (Edecrin)
Can cause temporary or permanent hearing loss. If these drugs are given with other ototoxic drugs, the risk of permanent damage is increased.
Intravenous aminoglycosides
  • Amikacin (Amikin)
  • Gentamicin (Garamycin)
Risk of hearing loss increases with longer duration of use and at higher doses. Damage may be permanent.

Last Updated: 07/19/2006
© 1998-2014 Mayo Foundation for Medical Education and Research (MFMER). All rights reserved. A single copy of these materials may be reprinted for noncommercial personal use only. "Mayo," "Mayo Clinic," "MayoClinic.com," "Mayo Clinic Health Information," "Reliable information for a healthier life" and the triple-shield Mayo logo are trademarks of Mayo Foundation for Medical Education and Research.

Terms and conditions of use

 

Bookmark and Share   E-Mail Page   Printer Friendly Version